Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Las Vegas, NV

May 8, 2020Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at May 8, 2020, 1:05 PM PDT for Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona. It took effect at May 10, 2020, 11:00 AM PDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2020, 1:05 PM PDT (20:05 UTC)
In effect from
May 10, 2020, 11:00 AM PDT
Expired
May 10, 2020, 9:02 PM PDT
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:11 PM PDTFLASH FLOODWillow Beach Road, AZFLASH FLOODING OCCURRED THIS AFTERNOON ALONG WILLOW BEACH ROAD. THE ROAD HAS BEEN CLOSED DUE TO DAMAGE. ONE VEHICLE WAS STUCK IN THE DEBRIS.
May 10, 7:18 PM PDTTSTM WND DMG1 Wsw Callville Bay, NVLAKE MEAD DISPATCH REPORTED A CAPSIZED VESSEL IN SWALLOW BAY AT 7:18PM. ALL 12 PEOPLE ON BOARD RESCUED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4339 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS85 KVEF 082005
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
105 PM PDT Fri May 8 2020

AZZ102-NVZ463-464-091100-
/O.UPG.KVEF.FW.A.0001.200510T1800Z-200511T0600Z/
/O.NEW.KVEF.FW.W.0001.200510T1800Z-200511T0600Z/
Northwest Deserts/Northwest Plateau-Sheep Range-Spring Mountains-
105 PM PDT Fri May 8 2020 /105 PM MST Fri May 8 2020/

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM SUNDAY FOR LOW 
RH AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 102, 463, AND 
464...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 11 PM Sunday. The Fire 
Weather Watch is no longer in effect. 

* TIMING...Sunday late morning through Sunday evening.

* WIND...Generally southwest winds 10 to 15 mph with gusts to 20 
  to 25 mph. Winds near thunderstorms may be erratic with gusts up
  to 45 mph.

* HUMIDITY...10 to 20 percent depending on elevation.

* THUNDERSTORMS...Dry thunderstorms with little or no
  precipitation are expected to form over the Warning area on 
  Sunday, bringing the threat of cloud to ground lightning strikes
  and possible fire starts.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
6 follow-up statements
526 
WWUS85 KVEF 091056
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
356 AM PDT Sat May 9 2020

AZZ102-NVZ463-464-092200-
/O.CON.KVEF.FW.W.0001.200510T1800Z-200511T0600Z/
Northwest Deserts/Northwest Plateau-Sheep Range-Spring Mountains-
356 AM PDT Sat May 9 2020 /356 AM MST Sat May 9 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
TO 11 PM PDT /11 PM MST/ SUNDAY FOR LOW RH AND DRY THUNDERSTORMS
FOR FIRE WEATHER ZONES 102, 463, AND 464...

* TIMING...Sunday late morning through Sunday evening.

* WIND...Generally southwest winds 10 to 15 mph with gusts to 
  20 to 25 mph. Winds near thunderstorms may be erratic with 
  gusts up to 45 mph. 

* HUMIDITY...10 to 20 percent depending on elevation.

* THUNDERSTORMS...Dry thunderstorms with little or no 
  precipitation are expected to form over the Warning area on 
  Sunday, bringing the threat of cloud to ground lightning 
  strikes and possible fire starts. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
will occur during the warning period. Heed all fire restrictions.

&&

$$


weather.gov/lasvegas
687 
WWUS85 KVEF 092153
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
253 PM PDT Sat May 9 2020

AZZ101-NVZ461-462-465-466-101100-
/O.EXA.KVEF.FW.W.0001.200510T1800Z-200511T0600Z/
Lake Mead NRA/Colorado River-AZ side-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
253 PM PDT Sat May 9 2020 /253 PM MST Sat May 9 2020/

...RED FLAG WARNING IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 11 PM
PDT /11 PM MST/ SUNDAY FOR LOW RH AND DRY THUNDERSTORMS FOR FIRE
WEATHER ZONES 461-465 IN SOUTHERN NEVADA AND FIRE WEATHER ZONE 102
IN NORTHWEST ARIZONA...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM PDT /11 AM MST/ to 11 PM
PDT /11 PM MST/ Sunday. 

* TIMING...Sunday late morning through Sunday evening.

* WIND...Generally southwest winds 10 to 15 mph with gusts to 
  20 to 25 mph. Winds near thunderstorms may be erratic with 
  gusts up to 45 mph.

* HUMIDITY...10 to 20 percent depending on elevation.

* THUNDERSTORMS...Dry thunderstorms with little or no 
  precipitation are expected to form over the Warning area on 
  Sunday, bringing the threat of cloud to ground lightning 
  strikes and possible fire starts.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
will occur during the warning period. Heed all fire restrictions.

&&

$$

AZZ102-NVZ463-464-101100-
/O.CON.KVEF.FW.W.0001.200510T1800Z-200511T0600Z/
Northwest Deserts/Northwest Plateau-Sheep Range-Spring Mountains-
253 PM PDT Sat May 9 2020 /253 PM MST Sat May 9 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
TO 11 PM PDT /11 PM MST/ SUNDAY FOR LOW RH AND DRY THUNDERSTORMS
FOR FIRE WEATHER ZONES 102, 463, AND 464...

* TIMING...Sunday late morning through Sunday evening.

* WIND...Generally southwest winds 10 to 15 mph with gusts to 
  20 to 25 mph. Winds near thunderstorms may be erratic with 
  gusts up to 45 mph.

* HUMIDITY...10 to 20 percent depending on elevation.

* THUNDERSTORMS...Dry thunderstorms with little or no 
  precipitation are expected to form over the Warning area on 
  Sunday, bringing the threat of cloud to ground lightning 
  strikes and possible fire starts.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
will occur during the warning period. Heed all fire restrictions.

&&

$$


weather.gov/lasvegas
050 
WWUS85 KVEF 101018
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
318 AM PDT Sun May 10 2020

AZZ101-102-NVZ461>466-101815-
/O.CON.KVEF.FW.W.0001.200510T1800Z-200511T0600Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
318 AM PDT Sun May 10 2020 /318 AM MST Sun May 10 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
THIS MORNING TO 11 PM PDT /11 PM MST/ THIS EVENING FOR LOW RH AND
DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 102, 463, AND 464...

* TIMING...11 AM this morning through 11 PM this evening.

* WIND...Generally southwest winds 10 to 15 mph with gusts to 20
  to 25 mph. Winds near thunderstorms may be erratic with gusts up
  to 50 mph.

* HUMIDITY...10 to 20 percent depending on elevation.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms with
  little or no precipitation are expected to develop over 
  southern Nevada and northwest Arizona today, bringing the threat
  of cloud to ground lightning strikes and possible fire starts.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
will occur during the warning period. Heed all fire restrictions.

&&

$$


weather.gov/lasvegas
974 
WWUS85 KVEF 101812
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1112 AM PDT Sun May 10 2020

AZZ101-102-NVZ461>466-110600-
/O.CON.KVEF.FW.W.0001.000000T0000Z-200511T0600Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
1112 AM PDT Sun May 10 2020 /1112 AM MST Sun May 10 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT /11 PM MST/
THIS EVENING FOR LOW RH AND DRY THUNDERSTORMS FOR FIRE WEATHER
ZONES 102, 463, AND 464...

* TIMING...Through 11 PM this evening.

* WIND...Generally southwest winds 10 to 15 mph with gusts to 
  20 to 25 mph. Winds near thunderstorms may be erratic with 
  gusts up to 50 mph. 

* HUMIDITY...10 to 20 percent depending on elevation.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms with 
  little or no precipitation are expected to develop over 
  southern Nevada and northwest Arizona today, bringing the 
  threat of cloud to ground lightning strikes and possible fire 
  starts. 

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
will occur during the warning period. Heed all fire restrictions.

&&

$$


weather.gov/lasvegas
399 
WWUS85 KVEF 102101
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
201 PM PDT Sun May 10 2020

AZZ101-102-NVZ461>466-111100-
/O.NEW.KVEF.FW.W.0002.200511T1800Z-200512T0600Z/
/O.CON.KVEF.FW.W.0001.000000T0000Z-200511T0600Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
201 PM PDT Sun May 10 2020 /201 PM MST Sun May 10 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT /11 PM MST/
THIS EVENING FOR LOW RH AND DRY THUNDERSTORMS IN NEVADA FIRE 
ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102...

...RED FLAG WARNING IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 11 PM
PDT /11 PM MST/ MONDAY FOR STRONG SOUTHWEST WINDS AND LOW RH
ACROSS NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 
102...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM PDT /11 AM MST/ to 11 PM
PDT /11 PM MST/ Monday. 

* TIMING...Through 11 PM this evening and again from 11 AM Monday
  morning until 11 PM Monday evening.

* WIND...Today, generally southwest winds 10 to 15 mph with gusts
  to 20 to 25 mph. Winds near thunderstorms may be erratic with
  gusts up to 50 mph. Monday, southwest winds 20-25 mph with gusts
  30-40 mph.

* HUMIDITY...10 to 20 percent today depending on elevation. 5 to
  15 percent on Monday.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms today
  with little or no precipitation expected in parts of southern
  Nevada and northwest Arizona. No thunderstorms are expected on
  Monday.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring....or are expected to occur. Lightning from
thunderstorms producing little to no rain can increase chances for
fire starts. A combination of strong winds...low relative 
humidity...and warm temperatures can contribute to extreme fire 
behavior and fire spread.

&&

$$


weather.gov/lasvegas
104 
WWUS85 KVEF 110402
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
902 PM PDT Sun May 10 2020

AZZ101-102-NVZ461>466-111300-
/O.CAN.KVEF.FW.W.0001.000000T0000Z-200511T0600Z/
/O.CON.KVEF.FW.W.0002.200511T1800Z-200512T0600Z/
Lake Mead NRA/Colorado River-AZ side-
Northwest Deserts/Northwest Plateau-Lincoln County/Ely Dispatch-
Nye County Deserts/Las Vegas Dispatch-Sheep Range-
Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
Lake Mead NRA/Colorado River-NV side-
902 PM PDT Sun May 10 2020 /902 PM MST Sun May 10 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
TO 11 PM PDT /11 PM MST/ MONDAY FOR LOW RH AND GUSTY SOUTHWEST
WINDS IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 
102...

...RED FLAG WARNING IS CANCELLED FOR LOW RH AND DRY THUNDERSTORMS
IN NEVADA FIRE ZONES 461 THROUGH 466 AND ARIZONA FIRE ZONE 102...

The National Weather Service in Las Vegas has cancelled the Red
Flag Warning as thunderstorm coverage decreases over the area this
evening.

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM PDT /11 AM MST/ to 11 PM
PDT /11 PM MST/ Monday.

* TIMING...11 AM Monday morning until 11 PM Monday evening.
 
* WIND...Southwest winds 20-25 mph with gusts 30-40 mph.

* HUMIDITY...5 to 15 percent on Monday.

* THUNDERSTORMS...No thunderstorms are expected on Monday.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring....or are expected to occur. A combination 
of strong winds...low relative humidity...and warm temperatures 
can contribute to extreme fire behavior and fire spread.

&&

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 8, 8:55 AM PDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 8, 8:55 AM PDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
855 AM PDT Fri May 8 2020

.SYNOPSIS...Dry and unseasonably warm weather will continue through
Saturday. There will be a slight chance of thunderstorms Sunday as
southerly wind flow ushers in moisture. Little to no rain is
expected with these storms, but there is some concern for wildland
fire starts due to lightning. Temperatures then fall back to near
normal Tuesday and Wednesday, but low humidity and breezy to windy
conditions may result in continued elevated wildland fire concerns.
&&

.UPDATE...
High pressure will build in today and tomorrow leading to
temperatures rising across the area. Excessive Heat Warning for
Death Valley still looks good as high temps top out between 108-113
both afternoons at Furnace Creek. Breezy winds down the Colorado
River Valley will increase this afternoon out of the north with
speeds around 15 knots gusting 20-25 knots. This will lead to some
wave action between 1 to 1.5 feet across Lake Mohave. Forecast looks
mostly on track and only minor tweaks were made to winds and temps.

&&
.DISCUSSION...Very little change to previous forecast reasoning.
High temps in Death Valley today and tomorrow are forecast to be 109
and 112, with Heat Risk a solid 3 in the lower elevations of the
park, so the Excessive Heat Warning still looks good. Las Vegas high
temp underachieved by a couple of degrees yesterday, so evening
shift tweaked today's forecast down a bit, which looks reasonable.
Still watching the potential for dry lightning over the weekend. By
Saturday afternoon, models suggest neutrally stable or very weakly
unstable conditions southeast of I-15, and just enough moisture to
produce cumulus clouds, with thunderstorm development very unlikely
but not impossible. Models are trending slightly more bullish on
instability Saturday night, and previous shifts introduced small
PoPs to parts of Clark and Mohave counties Sunday morning, which
looks like the correct trend. Model thunderstorm probabilities have
trended downward a bit on Sunday, but still exceed 10 percent east
of a line from Caliente to Overton to Laughlin and top out near 25
percent in the Arizona Strip. Confidence in timing and placement of
dry thunderstorms is not high enough to justify upgrading the Fire
Weather Watch to a Red Flag Warning, so will let it ride for now. A
pattern change is on the way for the first half of next week as a
deep Pacific low (an offshoot of the big low currently spinning in
the Gulf of Alaska) nears the Pacific Northwest coast Monday,
breaking the heat wave, flushing out any lingering moisture, and
bringing increasing southwest winds and lower humidity. These
conditions will cause fire weather concerns, and if winds pick up
just a bit more than forecast, Red Flag Warnings could be needed
Monday or Tuesday.
&&

.FIRE WEATHER...Hot and dry conditions over the last few weeks
have cured lower elevations fuels in many areas of the lower Great
Basin and Mojave Desert. This creates some concern over the weekend
as moisture over northern Mexico gets pulled up into the Southwest,
bringing with it a chance for low precipitation (dry) thunderstorms
and associated lightning.

On Saturday, thunderstorm formation over the lower Colorado River
Valley and extreme southern Mohave County remains highly uncertain
due to differences in timing of the moisture arrival among computer
models. This will need to be watched closely.

On Sunday, however, things appear more certain for dry thunderstorm
formation. Due to this plus fuel moisture conditions, the Fire
Weather Watch remains in effect for Mohave County and the Spring
Mountains and Sheep Range in Clark County. Will hold off for issuing
over Lincoln County for now, as fuel conditions are more marginal in
that area and the northern extent of the thunderstorms is uncertain.
&&

.AVIATION...For McCarran...East-northeast winds around 10kts will
persist for a couple more hours before veering south and dropping
below 8kts for the rest of the morning. Once winds drop off,
expecting typical wind patterns through Saturday morning generally
remain at or below 8kts. SCT-BKN high clouds are expected through
the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty north winds are expected down the Colorado River
Valley this morning, though speeds will be slightly lower than
yeserday's winds. After midday, the strongest winds will be over and
gusts should drop off at EED/IFP, and light winds are expected for
this evening through Saturday morning. Elsewhere, light diurnal wind
patterns are expected today. The only wind concern will be if a
quick push of southwest or west winds will make it into BIH this
afternoon. If breezy winds did push into BIH, they would likely pick
up 23-03Z with gusts 15-20kts possible. Typical west winds 10-15kts
expected tonight at DAG, otherwise light winds will prevail
overnight. Occasional high clouds are expected at times through
Saturday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Discussion/Fire Weather...Morgan
Aviation...Nickerson
Update...Guillet

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.